Quantcast

Accidental Shots Of Epinephrine Becoming More Common

April 14, 2009

A new study found that self-administered shots of epinephrine can combat a life-threatening allergic reaction, but accidental injections are becoming an all too common problem.

Researchers examined case reports from the past 20 years. Of the 69 reported cases found, more than two thirds occurred in the past six years.

The report is published in the Annals of Allergy, Asthma and Immunology.

Experts say autoinjectors filled with epinephrine, like the EpiPen, are used to treat anaphylaxis.

Anaphylaxis is a life-threatening allergic reaction that is identified with symptoms like hives, swelling, difficulty breathing, and a drop in blood pressure.

Epinephrine, also known as adrenaline, works by relaxing the muscles of the airways and constricting the blood vessels.

Dr. F. Estelle Simons and a team of researchers, from the University of Manitoba in Canada, reviewed 26 reports on accidental autoinjector shots published in medical journals during the past 20 years.

Researchers found the majority of accidents happened when patients, or someone trying to help them, accidentally jabbed themselves in a finger.

To be safe, doctors warn that the autoinjections must be given in the thigh.

The study found that 94 percent of the mistaken injections were located in the thumb or finger.

Healthcare workers were also affected about 10 percent of the time, when they were accidentally jabbed while showing a patient how to use the autoinjector.

Most of the time the symptoms were temporary nerve problems, like numbness and “pins and needles” sensations, elevated heart rate, and heart palpitations.

Researchers say the findings highlight the need to teach patients how to properly use epinephrine autoinjectors.

On the Net:




comments powered by Disqus